Topiramate induced acute secondary angle closure glaucoma and myopic shift: A case review

Shobha G. Pai, Ashwin Pai, Gurudutt Kamath, Sheila R. Pai, Nishant Rathi

Research output: Contribution to journalReview articlepeer-review

Abstract

Introduction: Acute myopia and secondary acute angle-closure glaucoma are serious adverse effects of topiramate use, both of which are reversible with immediate discontinuation of the drug. Topiramate is an oral sulfamate medication used primarily for epilepsy and migraine1. Other uses of topiramate include use in management of peripheral neuropathies and radiculopathies, idiopathic intracranial hypertension, adjunctive therapy in alcohol dependence and nicotine cessation2 Case presentation: A 40 year old man, on oral topiramate for alcohol dependence, presented with complaints of severe pain, redness and sudden loss of vision in both eyes since two days. Best corrected visual acuity was 20/20 in both eyes with minus three diopters sphere. A diagnosis of secondary angle closure glaucoma with myopic shift was made. Conclusion: Topiramate was discontinued immediately and anti glaucoma therapy initiated along with topical steroids. Unaided visual acuity returned to 20/20 in both eyes with normal anterior segment and intraocular pressure within one week of treatment.

Original languageEnglish
JournalInternet Journal of Pharmacology
Volume9
Issue number2
Publication statusPublished - 24-10-2011

All Science Journal Classification (ASJC) codes

  • Pharmacology

Fingerprint Dive into the research topics of 'Topiramate induced acute secondary angle closure glaucoma and myopic shift: A case review'. Together they form a unique fingerprint.

Cite this